1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

HyperK/Ventolin

Discussion in 'ALS Discussion' started by TrueNorthMedic, Oct 22, 2018.

  1. TrueNorthMedic

    TrueNorthMedic Forum Crew Member

    37
    13
    8
    Education:
    Paramedic
    Did this call yesterday: 58 y/o male with long hx of renal failure and dialysis. Missed his last 2 dialysis appointments and was c/o SOB and weakness. Also, numbness and difficulty moving his arms and legs. GCS 15, pale with cyanosis and difficulty breathing (lungs clear). No radial pulses but got a weak brachial at a rate of about 25bpm. Unable to obtain a BP or Spo2. BGL 11.3 mmol/L.

    Gave high flow O2 initially and then started nebulizing Ventolin once I got a hx and saw the 1st ECG. We don't carry Calcium on car yet, unfortunately, but as you can see from the 2nd ECG his rate improved and the QRS narrowed noticeably. Also, he stated that his breathing was better and had better movement of his arms and legs. His K+ ended up being 9.
    I've never had a hyperkalemia pt before and was surprised to see the Ventolin work so well and so quickly. I though about pacing him but didn't because he improved with the neb, and I'm not sure if pacing would have worked anyway. I also didn't feel that IV fluids (NS) would be beneficial so I just put in a saline lock. Is there anything else I could have done or maybe something I could have done differently?
     

    Attached Files:

  2. NPO

    NPO Forum Deputy Chief

    1,574
    724
    113
    Education:
    Paramedic
    The best thing for Hyper K is Calcium, and some old school clinicians might also use sodium bicarbonate (although the effectiveness is debated). Other treatments are Albuterol, as you did, and insulin with dextrose. Keep in mind, these are all temporizing measures. Definitive treatment in dialysis.

    If all you have is Albuterol then you've done what you could. The biggest thing you can do is recognize the emergency. K+9 is very near cardiac arrest.
     
    Eden, PotatoMedic and TrueNorthMedic like this.
  3. TrueNorthMedic

    TrueNorthMedic Forum Crew Member

    37
    13
    8
    Education:
    Paramedic
    They gave him Calcium gluconate right away in the ER and also the insulin and dextrose. Not sure if they gave bicarb. He went for dialysis shortly thereafter.
     
  4. E tank

    E tank Caution: Paralyzing Agent

    692
    543
    93
    Pacing would have been pretty dicey in a guy like this, IMO. Depending on where he is on the relationship between his resting membrane potential and threshold potential, I'd be afraid to cause some kind of arrhythmia. That said, if he was far enough down the road, he might have been beyond myocyte irritability and headed for sine wave, in which case pacing would be futile.

    Just thinking out loud, I might consider small doses of epi to effect the B2 K uptake and raise the HR at the same time. The risk being, I suppose, arrhythmia secondary to the cardiac irritability of the situation. All this in the absence of calcium, of course.
     
  5. TrueNorthMedic

    TrueNorthMedic Forum Crew Member

    37
    13
    8
    Education:
    Paramedic
    I had the same thoughts about pacing, it would probably screw things up even more for this guy.
    I never considered epi, but it makes sense, it would accomplish the same thing as the Ventolin, and get the heart rate up more as well. I was pleasantly surprised how well the nebs worked, though.
     
  6. MonkeyArrow

    MonkeyArrow Forum Asst. Chief

    757
    227
    43
    NS/fluids would actually help this patient, albeit marginally, but in the absence of calcium, may have been worth a consideration. Fluids would help "dilute" the blood, thus reducing the K concentration and further downstream, help increase urine output and thus K excretion.
     
  7. StCEMT

    StCEMT Forum Deputy Chief

    2,289
    1,238
    113
    Education:
    Paramedic
    Doesn't epi and other similar meds have a significant decrease in efficacy with severe hyperkalemia?
     
  8. TrueNorthMedic

    TrueNorthMedic Forum Crew Member

    37
    13
    8
    Education:
    Paramedic
    I was a bit concerned about giving fluids to a sick renal failure pt, who is probably already fluid overloaded, but maybe the benefits (reducing K+ concentration) would outweigh the risks in this case, especially since he is going to be dialysed shortly anyway. I'll keep it in mind next time I have a patient like this.
     
  9. E tank

    E tank Caution: Paralyzing Agent

    692
    543
    93
    If the resting membrane potential is so close to threshold potential that there aren't any sodium channels to cause an action potential, then, yeah, it would be useless. Whatever effect it would or wouldn't have on smooth muscle and cardiac tissue, it would facilitate intracellular transport of potassium no matter what. And if that caused the RMP to fall to a point where enough sodium channels became available for catecholamines to work, its a win.
     
    TrueNorthMedic likes this.
  10. StCEMT

    StCEMT Forum Deputy Chief

    2,289
    1,238
    113
    Education:
    Paramedic
    Ok. Is there a general idea of X amount of epi will cause Y change in potassium?
     
  11. E tank

    E tank Caution: Paralyzing Agent

    692
    543
    93
    No...since we were talking about it I did find a case report where they gave 25 mcg doses and brought the K down significantly. I'll try to dig it up again. But just like using albuterol, there isn't really a target.


    Edit: Here is the abstract

    http://programme.exordo.com/warc2017/delegates/presentation/207/
     
  12. StCEMT

    StCEMT Forum Deputy Chief

    2,289
    1,238
    113
    Education:
    Paramedic
    Hmm, interesting. Maybe another niche for PDP's?
     

Share This Page